Hail, Haakon
- When
- August 11, 8:15 AM MST
- Where
- Haakon County, 5 mi NE of Milesville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.501, -101.598
A thunderstorm was occasionally severe as it moved slowly across northern Haakon County. Large hail over quarter size fell with the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm was occasionally severe as it moved slowly across northern Haakon County. Large hail over quarter size fell with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 3:56 AM MST, 4 hours 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
456 AM MDT Tue Aug 11 2020
.DISCUSSION...(Today Through Monday)
Issued at 342 AM MDT Tue Aug 11 2020
Current surface analysis shows low pressure over east central WY,
with frontal boundary extending south-southeast through the
central high plains. Another frontal boundary is generally
stationary to the north and northwest of the region. Upper level
analysis shows near zonal flow from the Pacific NW to the northern
and central high plains. A weak disturbance over WY and southern
MT is bringing a few showers and thunderstorms from far northeast
WY into northwest SD, aided by low level jet and modest theta-e
advection. Skies are variably cloudy over western areas, mostly
clear toward central SD. Temps are mostly in the 60s. Winds are
gusty from the south across much of far southwest SD. Variable and
lighter winds noted further to the north.
Isolated showers and storms will track/develop further east into
western SD this morning, especially north and east of the Black
Hills. Low pressure will slowly move toward the Black Hills area
today, with south to southeast winds ahead of it bringing increasing
moisture and instability. Winds will turn westerly over much of
northeast WY today, especially southern areas, where very dry air
will move in by the afternoon. Very warm conditions return, with
highs in the mid 80s to mid 90s on the plains, 80s over the Black
Hills. Another weak disturbance will move across WY and southern MT
this afternoon and into our area late today and this evening. This
energy will interact with moderate instability across much of
western SD to allow isolated to scattered thunderstorms to develop.
The best instability, MLCAPE up to 2000 j/kg, and better shear will
be in place to the north and east of the Black Hills late
today/early evening. Just about all models, including convective
models, show bulk of activity developing from northwest SD to south
central SD late today and this evening. Will keep some low chances
late day over the Black Hills and adjacent plains, but chances there
look limited at this time. Any storms that develop could be severe,
with large hail and strong wind gusts the main threats. Locally
heavy rainfall can be expected as well with above average
precipitable water values.
Low pressure lifts northwest of the area on Wednesday, allowing
warmer air to build into the area. Highs will be in the 90s to
around 100 on the plains, warmest to the southeast of the Black
Hills. Any chances for storms will shift north and eastward as well,
mostly across northwest into central SD along and north of a warm
front. Any storms that develop could be strong to severe.
Hot conditions will continue Thursday, before a cold front moves
through the region late Thursday night and Friday. Seasonable
temperatures will return for the weekend. Near zonal flow will
persist through the period and should keep chances for storms rather
limited late this week through the weekend. The best chances look to
be Thursday night into Friday with the frontal passage, but much of
that may stay north of the forecast area.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 454 AM MDT Tue Aug 11 2020
Isolated to scattered thunderstorms will be found across western
South Dakota today. Local IFR conditions expected with the
thunderstorms. Otherwise, VFR conditions over the area through
tonight.
&&
.FIRE WEATHER...
Issued At 342 AM MDT Tue Aug 11 2020
Very warm to hot conditions return for today through Thursday,
with a cold front passage expected sometime late Thursday night
and Friday. Afternoon relative humidities are expected to drop to
near or below 15 percent across portions of northeastern Wyoming
and far southwest South Dakota today through Thursday. Will
upgrade the fire weather watch to a red flag warning for southern
Campbell County this afternoon as winds gust to around 25 mph
across southern portions of fire zone 315. Winds look to be a bit
lighter into Weston County, with some gusts up to 20 mph, so will
not issue a warning for fire zone 317. Similar conditions are
likely on Wednesday for the same areas, with gusts up to 25 mph
across southern Campbell County and possibly into western portions
of Weston County. Will issue a fire weather watch for fire zones
315 and 317 for Wednesday afternoon. Fire weather watches may also
be needed at some point for the same areas Thursday afternoon,
possibly extending into far southwest SD. Will continue to
monitor.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ315.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ315-317.
&&
DISCUSSION...26
AVIATION...7
FIRE WEATHER...26Hazardous Weather Outlook National Weather Service Rapid City SD 301 AM MDT Tue Aug 11 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 301 AM MDT Tue Aug 11 2020 /401 AM CDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will move across the area today. Severe thunderstorms are possible, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Friday. There is a marginal risk of severe thunderstorms Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-056-057-071-121300- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 301 AM MDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Friday. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-121300- Southern Campbell-Weston- 301 AM MDT Tue Aug 11 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Near critical to critical fire weather conditions are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical to critical fire weather conditions are possible Wednesday afternoon and evening. There is a chance of thunderstorms Wednesday through Friday. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
423 AM MDT Tue Aug 11 2020
SDZ031-073-111045-
Pennington Co Plains SD-Southern Meade Co Plains SD-
423 AM MDT Tue Aug 11 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN MEADE AND NORTHEASTERN
PENNINGTON COUNTIES...
At 422 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Elm Springs, or 41 miles northeast of Rapid City,
moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Meade
and northeastern Pennington Counties north and east of Elm Springs
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4449 10265 4461 10231 4461 10225 4440 10214
4431 10261
TIME...MOT...LOC 1022Z 248DEG 21KT 4443 10257
CarstensSpecial Weather Statement
National Weather Service Rapid City SD
531 AM MDT Tue Aug 11 2020
SDZ014-032-111200-
Ziebach SD-Haakon SD-
531 AM MDT Tue Aug 11 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN HAAKON AND SOUTHEASTERN
ZIEBACH COUNTIES...
At 531 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Cherry Creek, or 31 miles south of Lantry, moving east
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cherry Creek and Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4476 10113 4469 10113 4469 10116 4453 10115
4447 10168 4464 10174 4478 10115
TIME...MOT...LOC 1131Z 256DEG 34KT 4458 10162
CarstensSpecial Weather Statement National Weather Service Rapid City SD 631 AM MDT Tue Aug 11 2020 SDZ013-014-032-073-111300- Ziebach SD-Southern Meade Co Plains SD-Haakon SD- Northern Meade Co Plains SD- 631 AM MDT Tue Aug 11 2020 ...STRONG THUNDERSTORM OVER CENTRAL HAAKON...SOUTHWESTERN ZIEBACH AND NORTHEASTERN MEADE COUNTIES... At 631 AM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Plainview, or 23 miles south of Faith, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plainview, Red Scaffold, Howes and Takini School. LAT...LON 4459 10223 4477 10224 4482 10164 4456 10163 TIME...MOT...LOC 1231Z 268DEG 31KT 4469 10214 Carstens
Special Weather Statement National Weather Service Rapid City SD 641 AM MDT Tue Aug 11 2020 SDZ013-014-031-032-073-111315- Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD- Haakon SD-Northern Meade Co Plains SD- 641 AM MDT Tue Aug 11 2020 ...STRONG THUNDERSTORM OVER WEST CENTRAL HAAKON...SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES... At 641 AM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Plainview, or 34 miles south of Faith, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Plainview and Bridger. LAT...LON 4447 10232 4462 10231 4461 10172 4444 10171 TIME...MOT...LOC 1241Z 268DEG 31KT 4454 10221 Carstens
Special Weather Statement
National Weather Service Rapid City SD
737 AM MDT Tue Aug 11 2020
SDZ013-014-031-032-073-111430-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Haakon SD-Northern Meade Co Plains SD-
737 AM MDT Tue Aug 11 2020
...STRONG THUNDERSTORMS OVER NORTHERN HAAKON...SOUTHERN ZIEBACH...
EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES...
At 737 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Intersection of Highway 63 and
BIA Road 8 to 3 miles east of Cherry Creek to 3 miles south of
Plainview. Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cherry Creek, Milesville, Plainview, Bridger, Howes, Kirley,
Billsburg, Intersection of Highway 63 and BIA Road 8 and Takini
School.
LAT...LON 4492 10114 4469 10113 4469 10116 4448 10115
4439 10116 4437 10187 4456 10251 4473 10167
TIME...MOT...LOC 1337Z 273DEG 29KT 4485 10106 4460 10144 4456 10216
PojorlieSpecial Weather Statement
National Weather Service Rapid City SD
848 AM MDT Tue Aug 11 2020
SDZ014-032-111530-
Ziebach SD-Haakon SD-
848 AM MDT Tue Aug 11 2020
...STRONG THUNDERSTORMS OVER CENTRAL HAAKON AND SOUTHWESTERN ZIEBACH
COUNTIES...
At 847 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Sansarc to 4 miles northwest
of Milesville. Movement was east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cherry Creek, Milesville, Bridger, Billsburg and Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4426 10167 4456 10198 4465 10116 4456 10115
4441 10115
TIME...MOT...LOC 1447Z 268DEG 23KT 4464 10110 4449 10174
CalderonThe Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 15:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912435, 912436.